Lightning, Wythe
- When
- July 18, 2:43 PM EST
- Where
- Wythe County, 1.8 mi ENE of Coleman Store
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.890, -80.950
A lightning strike started a fire to an outbuilding along Rickey Road.
A stronger core of winds across southern New England along with strong surface heating and instability helped to initiate a broken line of storms around midday which shifted south into the Blue Ridge and foothills by afternoon. The storms moved eastward across the piedmont before weakening after sunset.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A stronger core of winds across southern New England along with strong surface heating and instability helped to initiate a broken line of storms around midday which shifted south into the Blue Ridge and foothills by afternoon. The storms moved eastward across the piedmont before weakening after sunset. One storm however became nearly stationary over west central Buckingham County and dropped from 4 to 6 inches of rainfall in about 2 hours, leading to localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 1:51 PM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 251 PM EDT WED JUL 18 2012 .SYNOPSIS... HIGH PRESSURE COVERED THE SOUTHEAST UNITED STATES. A COLD FRONT WILL PUSH SOUTH ACROSS THE REGION THURSDAY INTO FRIDAY. THIS WEEKEND THE FRONT REMAINS TO OUR SOUTH. && .NEAR TERM /THROUGH THURSDAY/... AS OF 105 PM EDT WEDNESDAY... HEAVY RAIN PRODUCING SLOW MOVING STORMS WILL CONTINUE THRU EARLY EVENING ACROSS THE AREA BUT ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE. COVERAGE WILL BE GREATEST IN SE WV TO NW NC MTNS. AS FOR THE HEAT THIS AFTERNOON WILL SEE HEAT ADVY FOR AN HOUR OR TWO OVER BUCKINGHAM BUT BLOWOFF FROM STORMS TO THE WEST MAY EVENTUALLY REACH THEM AFTER 5 PM TO COOL THEM OFF SOME. WILL LEAVE ADVY AS IS FOR NOW. TONIGHT...WITH LOSS OF HEATING EXPECT THUNDERSTORMS TO WEAKEN AND COVERAGE TO LESSEN. ATTM...MODELS SHOWING THIS BUT THINK HIGH HUMIDITY AIRMASS WILL KEEP THE THREAT OF SHOWERS AROUND ACROSS THE WRN AND NERN FRINGES AFTER MIDNIGHT CLOSER TO AREAS OF UPPER SUPPORT. MUGGY OVERNIGHT WITH LOWS IN THE MID TO UPPER 60S WEST TO LOWER TO MID 70S EAST. THU...FRONTAL BOUNDARY MAKES IT TO ABOUT THE NRN WV TO NRN VA AREA. SUPPORT IN THE UPPER LEVELS WITH FRONTAL CONVERGENCE FAVORS MOST AREAS SEEING LIKELY POPS AFTER MIDDAY. MADE SOME DOWNWARD ADJUSTMENT ON HIGHS AS THINK THE COVERAGE OF STORMS WILL BE SUCH TO KEEP TEMPS DOWN PER RAIN AND/OR CLOUD COVER...WHICH IS CLOSE TO MET MOS. STILL LOOKING AT AMPLE MOISTURE FOR HIGH RAINFALL RATES...SO ADDED HEAVY RAIN TO THE GRIDS TOMORROW...BUT WILL WAIT ON ANY FLASH FLOOD WATCHES. THERE COULD BE SOME SVR STORMS TOMORROW WITH DOWNBURSTS THE MAIN THREAT...IF WE GET ENOUGH HEATING. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 224 PM EDT WEDNESDAY... A SURFACE COLD FRONT WILL RETREAT NORTH AS A SHORT WAVE TROUGH PIVOTS EAST FROM THE OHIO AND TENN VALLEYS. THIS WILL KEEP THE AREA IN A WARM AND HUMID AIR MASS THURSDAY INTO SATURDAY. WITH THE FRONTAL BOUNDARY STALLED NEAR THE AREA...CONVECTION IS POSSIBLE EACH AFTERNOON AND EVENING. A LEE TROUGH DEVELOPS A SURFACE REFECTION THEN TRACKS EAST...PULLING A WEAK COOL FRONT ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY. ONCE THIS FRONT MOVES SOUTH INTO NORTH CAROLINA...AFTERNOON TEMPERATURES WILL RUN BELOW NORMAL BY 5F TO 10F. WE WILL ALSO GET RELIEF FROM THE HIGH DEW POINTS ONCE THE FRONT IS SOUTH OF THE AREA. STORMS WITH THE FRONT WILL HAVE A LOT OF INSTABILITY AND MOISTURE TO WORK WITH. THEREFORE...STRONG TO SEVERE WEATHER IS POSSIBLE FRIDAY AFTERNOON AND EVENING. LINGER LOW LEVEL MOISTURE AND AFTERNOON HEATING UNDER A COLD POOL...MAY GENERATE A FEW STRONG STORMS SATURDAY AFTERNOON. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 235 PM EDT WEDNESDAY... THE MODELS SHOW SURFACE HIGH PRESSURE PERSISTING THROUGH THE WEEKEND OVER THE NORTHEAST...WHICH DRIVES A FRONT SOUTH TO NORTH CAROLINA AND THE COASTAL WATERS. THE FRONT WEAKENS AS THE HIGH MOVES OFFSHORE MONDAY AND TUESDAY. ONCE THIS RIDGE IS OFF SHORE...A LEE TROUGH WILL SETUP OVER THE PIEDMONT AGAIN WITH ANOTHER FRONTAL PASSAGE TUESDAY. IN THE WAKE OF THIS FRONT...ANOTHER AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION. THE WEATHER PATTERN DOES NOT FAVOR MUCH COVERAGE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. HEAT AND HUMIDITY RETURN BEFORE THE SECOND FRONT PASSAGE...WHICH WILL GIVE THE HIGHEST POPS DURING THIS TIME FRAME. UNTIL FRONTAL TIMING IS MORE CONSISTENT...WILL KEEP POPS AT A CHANCE. TEMPERATURES WILL MODERATE ABOVE NORMAL STARTING MONDAY AND LAST UNTIL THE FRONT IS SOUTH OF THE AREA...WHICH COULD BE THURSDAY OR FRIDAY. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 120 PM EDT WEDNESDAY... WILL SEE TS IN VICINITY OVER THE MTNS INTO ROANOKE THIS AFTERNOON WITH LESS COVERAGE AT LYH/DAN. WILL HAVE TEMPO FOR TS AT BLF/LWB EARLY AND AMEND AS NECESSARY IF STORMS APPROACH TERMINALS. OUTSIDE OF STORMS SHOULD SEE VFR CONDITIONS. IN THE STORMS...HEAVY RAIN AND MVFR OR LOWER EXPECTED WITH GUSTY WINDS AS WELL. THOSE FLYING ACROSS THE MTNS AND PIEDMONT WILL ENCOUNTER TOWERING CU AND CBS ESPECIALLY ALONG/WEST OF THE BLUE RIDGE MTNS. ACTIVITY WILL WANE THIS EVENING WITH LOSS OF HEATING BUT WE MAY SEE SHOWERS LINGER OVERNIGHT IN A FEW SPOTS. ATTM...LEANING TO VFR CONDITIONS TRANSITIONING TO MVFR OR LOWER AT THE MTN TERMINALS AND MVFR OUT EAST FOR FOG. ANY RAIN NEAR/AT TERMINALS AND CLEARING SKIES OVERNIGHT SHOULD ALLOW FOR FOG DEVELOPMENT. FOG WILL SLOWLY LIFT AROUND 12-14Z THU WITH STORMS HOLD OFF UNTIL AFTER 18Z...ALTHOUGH A FEW MAY FORM AGAIN BY 18Z IN THE MTNS. THURSDAY AFTERNOON...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING... WITH ADDITIONAL STORMS OVER THE SOUTHERN PART OF THE FORECAST AREA FRIDAY WITH THE FRONT STILL NEARBY. FRIDAY NIGHT INTO SUNDAY...SOME LINGERING SHOWERS/STORMS WILL STILL BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND RIVER VALLEY FOG. && .CLIMATE... RECORD HIGH TEMPS FOR TODAY... ROANOKE 102 IN 1977 LYNCHBURG 99 IN 1942 DANVILLE 101 IN 1980 BLACKSBURG 94 IN 1988 BLUEFIELD 90 IN 2006 && .EQUIPMENT... NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE AIR. COMMERCIAL POWER HAS BEEN RESTORED...BUT TELCO SIGNAL IS NOT REACHING THE SITE. IT IS POSSIBLE THIS MAY BE FIXED TODAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ047. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...WP SHORT TERM...RCS LONG TERM...RCS/WP AVIATION...WP CLIMATE... EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 258 PM EDT WED JUL 18 2012 VAZ047-191900- BUCKINGHAM- 258 PM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ022>024-034-035-045-046-191900- ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- 258 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN. HEAT INDICES WILL ALSO SURGE TO AROUND 100 TO 104 DEGREES IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ007-009>020-032-033-WVZ042>045-191900- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-PATRICK-FRANKLIN-MERCER-SUMMERS-MONROE-GREENBRIER- 258 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND TORRENTIAL DOWNPOURS WHICH COULD LEAD TO FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ043-044-058-059-191900- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 258 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDICES SHOULD TOP OUT IN THE 100 TO 104 DEGREE RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED JUL 18 2012
VAZ019-020-WVZ045-181845-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
157 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND GREENBRIER
COUNTIES...
AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEOLA...MOVING
EAST AT 5 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR NATURAL WELL AROUND 300 PM.
LAT...LON 3802 7987 3784 8003 3790 8026 3805 8013
3806 8011
16SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT WED JUL 18 2012
NCZ001>003-018-019-VAZ016-181915-
ALLEGHANY NC-ASHE NC-CARROLL VA-SURRY NC-WATAUGA NC-WILKES NC-
213 PM EDT WED JUL 18 2012
...SLOW MOVING THUNDERSTORMS WILL BRING HEAVY RAINS TO AREAS ALONG
AND EITHER SIDE OF THE BLUE RIDGE ...
AT 204 PM EDT...THUNDERSTORMS WITH HEAVY RAIN EXTENDED ALONG THE
BLUE RIDGE FROM NEAR FANCY GAP VIRGINIA SOUTHWEST TO BLOWING ROCK
AND BOONE. THESE STORMS WERE SLOW MOVING...DRIFTING EAST AT 5 MPH.
ONE HOUR RAINFALL RATES UP TO 2 OR 3 INCHES WILL CREATE PONDING OF
WATER ON ROADS AND FLOOD ROADSIDE DITCHES AND SOME CULVERTS. SMALL
STREAMS WILL ALSO RESPOND BY RISING QUICKLY.
IN ADDITION...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL OCCUR.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE....LOWGAP...STONE
MOUNTAIN...LAUREL SPRINGS...IDLEWILD AND DEEP GAP.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3632 8159 3656 8097 3656 8084 3660 8087
3664 8077 3660 8063 3635 8098 3609 8149
3611 8155 3611 8176
WPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT WED JUL 18 2012 VAZ032-181900- PATRICK VA- 235 PM EDT WED JUL 18 2012 ...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY... AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STUART... MOVING WEST AT 5 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR STUART AROUND 300 PM. LAT...LON 3660 8040 3671 8034 3668 8017 3656 8022
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EDT WED JUL 18 2012 VAZ047-181930- BUCKINGHAM VA- 256 PM EDT WED JUL 18 2012 ...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY... AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF DILLWYN...MOVING EAST AT 10 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ANDERSONVILLE AROUND 305 PM AND DILLWYN AROUND 330 PM. LAT...LON 3734 7846 3750 7871 3760 7861 3753 7835
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED JUL 18 2012
VAZ010>012-WVZ042-181945-
BLAND VA-GILES VA-MERCER WV-WYTHE VA-
305 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MERCER AND WYTHE
COUNTIES...
AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
ROCKY GAP...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR CHAPEL AROUND 325 PM...WHITE GATE AROUND 335
PM AND WILLOWTON AROUND 345 PM.
LAT...LON 3744 8118 3739 8077 3738 8078 3737 8076
3714 8085 3711 8093 3704 8090 3690 8096
3695 8130SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT WED JUL 18 2012
WVZ045-182015-
GREENBRIER WV-
341 PM EDT WED JUL 18 2012
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
RENICK...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR FALLING SPRING AROUND 350 PM AND RORER AROUND
355 PM.
LAT...LON 3818 8035 3811 8035 3806 8028 3804 8021
3805 8018 3804 8016 3806 8011 3802 8005
3786 8031 3809 8063 3823 8044The Roanoke radar (KFCX), 62 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
6 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
A lightning strike started a fire to an outbuilding along Rickey Road.
One tree was blown down near Bethlehem Road and another near Rockland Road.
One tree was down near Retreat and Dugwell Road.
Trees were blown down near Dixie Hill Road.
Powerlines down near the intersection of Alpine Road and Nover Avenue.
Numerous trees, powerlines and a flag pole blown down along Route 60.
A storm with localized heavy rain developed in Buckingham County with radar estimating up to 6 inches of rain in a few hours across the west central part of the county. Water up to a foot deep was reported across a section of State Route 56 between Buckingham and Wingina.
A few trees and large limbs brought down, near Aarons Creek Road and another tree near Buckshoal Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403371, 403373, 403429, 403430, 403376, 403431, 403433, 403420, 403434.